Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 119, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 11:50 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2025, 11:50 AM CDT (16:50 UTC)
- Expired
- Jul 27, 2025, 12:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 175 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 12:03 PM CDT | HAIL 1 | 2 Nne Nassau, MN | Mostly nickel sized hail but a few quarters also. |
| Jul 27, 12:25 PM CDT | TORNADO | 4 E Louisburg, MN | Report of tornado southwest of Appleton near the Minnesota River. |
| Jul 27, 12:37 PM CDT | TSTM WND DMG | 1 S Milan, MN | Report of numerous large trees down between Milan and Chippewa County Road 32. Time estimated from radar. |
| Jul 27, 12:39 PM CDT | TSTM WND DMG | 4 Se Milan, MN | Photos on social media of snapped power pole and several large tree limbs down onto a house. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
314
WUUS53 KMPX 271650
SVRMPX
MNC023-073-151-271745-
/O.NEW.KMPX.SV.W.0119.250727T1650Z-250727T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1150 AM CDT Sun Jul 27 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Chippewa County in west central Minnesota...
Northern Lac qui Parle County in west central Minnesota...
Western Swift County in west central Minnesota...
* Until 1245 PM CDT.
* At 1150 AM CDT, a severe thunderstorm was located 11 miles north
of Marietta, or 39 miles northwest of Montevideo, moving east at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
hail damage to roofs, siding, windows, and vehicles.
Expect wind damage to roofs, siding, and trees.
* Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Lake Oliver, Cerro
Gordo, Holloway, Nassau, Louisburg, Appleton Airport, Madison
Airport, Lac Qui Parle State Park and Big Stone National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4541 9612 4541 9583 4498 9586 4500 9645
4527 9645 4527 9642 4526 9640 4526 9637
4525 9629 4522 9627 4522 9622 4519 9617
4520 9614 4518 9610 4524 9610 4524 9612
TIME...MOT...LOC 1649Z 269DEG 25KT 4517 9646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
720
WWUS53 KMPX 271705
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1205 PM CDT Sun Jul 27 2025
MNC023-073-151-271745-
/O.CON.KMPX.SV.W.0119.000000T0000Z-250727T1745Z/
Chippewa MN-Lac qui Parle MN-Swift MN-
1205 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHWESTERN CHIPPEWA, NORTHERN LAC QUI PARLE AND WESTERN SWIFT
COUNTIES...
At 1205 PM CDT, a severe thunderstorm was located over Bellingham,
or 32 miles northwest of Montevideo, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained spotters reported. At 1204 PM, a trained spotter
reported quarter size hail near Nassau.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Lake Oliver, Cerro
Gordo, Holloway, Nassau, Louisburg, Appleton Airport, Madison
Airport, Lac Qui Parle State Park and Big Stone National Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm has produced dangerous hail
and is capable of producing damaging winds.
&&
LAT...LON 4541 9612 4541 9583 4498 9586 4500 9645
4527 9645 4527 9642 4526 9640 4526 9637
4525 9629 4522 9627 4522 9622 4519 9617
4520 9614 4518 9610 4524 9610 4524 9612
TIME...MOT...LOC 1650Z 269DEG 25KT 4517 9645
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff870
WWUS53 KMPX 271725
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1225 PM CDT Sun Jul 27 2025
MNC023-073-151-271745-
/O.CON.KMPX.SV.W.0119.000000T0000Z-250727T1745Z/
Chippewa MN-Lac qui Parle MN-Swift MN-
1225 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHWESTERN CHIPPEWA, NORTHERN LAC QUI PARLE AND WESTERN SWIFT
COUNTIES...
At 1225 PM CDT, a severe thunderstorm was located near Appleton, or
23 miles northwest of Montevideo, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Lake Oliver, Cerro
Gordo, Holloway, Nassau, Louisburg, Appleton Airport, Madison
Airport and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm is capable of producing
dangerous hail and damaging winds.
This storm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds, and
tornadoes. Move quickly to a safe shelter such as an interior room,
a bathroom, closet or basement.
&&
LAT...LON 4531 9612 4541 9583 4498 9586 4500 9645
4521 9645 4525 9629 4522 9627 4522 9622
4519 9617 4520 9614 4518 9610 4524 9610
4524 9612
TIME...MOT...LOC 1705Z 272DEG 27KT 4516 9630
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff483
WWUS53 KMPX 271743
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sun Jul 27 2025
MNC023-073-151-271753-
/O.EXP.KMPX.SV.W.0119.000000T0000Z-250727T1745Z/
Chippewa MN-Lac qui Parle MN-Swift MN-
1243 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 1245 PM CDT FOR
NORTHWESTERN CHIPPEWA, NORTHERN LAC QUI PARLE AND WESTERN SWIFT
COUNTIES...
The Severe Thunderstorm Warning that was previously in effect has
been upgraded to a Tornado Warning. Please refer to that bulletin
for the latest information on this dangerous weather situation.
&&
LAT...LON 4531 9612 4541 9583 4498 9586 4500 9645
4521 9645 4525 9629 4522 9627 4522 9622
4519 9617 4520 9614 4518 9610 4524 9610
4524 9612
TIME...MOT...LOC 1725Z 272DEG 27KT 4515 9610
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:58 AM CDT, 5 hours 52 minutes earlier. Its key messages:
- Heat and humidity intensify Sunday with highs in the upper 80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early next week. Severe storms are possible Sunday night and heavy rainfall is possible Monday night.
- Cooler and drier conditions later next week.
Area forecast discussion, Jul 27, 5:58 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
558 AM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Heat and humidity intensify Sunday with highs in the upper
80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early
next week. Severe storms are possible Sunday night and heavy
rainfall is possible Monday night.
- Cooler and drier conditions later next week.
&&
.DISCUSSION...
Issued at 413 AM CDT Sun Jul 27 2025
Ridging will continue to build in from the west through the course
of today. A few pre-dawn storms are possible this morning as a mid-
level wave embedded within this ridge has already initiated
some convection over the eastern Dakotas and northwestern MN.
The most concentrated region of storm coverage this morning
should remain across northern MN although, there is a slight
chance that some of that convection reaches portions of west-
central MN.
As they say in the south, "its not the heat, its the humidity!" That
holds true for our forecast today which is why heat headlines exist
for all of central and southern MN and western WI. Typical warm
areas across western MN could make a run at the upper 90s should the
+30C h925 temps verify but as of now opt'd to run with NBM output in
the mid 90s. Areas elsewhere can expect highs at or about 90. The
driver for this extreme heat event are the widespread low to mid 70
dew points which in turn force heat indices this afternoon. Areas in
eastern MN and the St. Croix River Valley can expect a heat index at
our just above 100 degrees whereas 100 to 105 across western MN. Max
WBGTs will reach the upper 80s for most areas. Try and keep cool if
you can by ensuring to stay hydrated, wear light clothing, and limit
time outdoors. Also, suspended wildfire smoke will alert its
way eastward as it accompanies the ridge but some good news is
that it looks to be remain prevalent aloft. Thus surface
impacts to air quality look to remain null today.
As we this evening into the overnight hours, convection still looks
to be a favorable possibility. Flow aloft becomes westerly and
increases to about 40kts. Extreme instability of +3000 J/kg SBCAPE
will be in place. Residual boundaries that remain from the ongoing
convection across NW MN this morning will aid in parcel ascent and
ultimately drive CI again this afternoon along and north of the
I-94 corridor in western MN. Multi-cell lines are expected to
congeal into a SSE progressing QLCS which will provide primarily
a damaging wind threat, but with steep lapse rates of 8C, large
hail will also be possible. Lastly with 45 to 50kt effective
shear, a tornado or two also cannot be ruled out.
Sunday night's convection will setup the stage for Monday's
convective environment. A boundary will exist somewhere likely
over southern MN into WI and is progged to lift northward.
Tropical like PWATs exceeding +2" with a continuing unstable
airmass, and strengthening LLJ, additional CI is possible with
storms capable of producing heavy rainfall. The SPC has upgraded
portions of western MN to a slight risk of severe
thunderstorms. Forecast guidance still is trying to work out
where potential training storms could drop the highest QPF.
HREF 24-hr PMM through Monday evening favors areas across
eastern- central MN down to southeastern MN seeing potentially 3
to 4" of storm total rainfall. As for temperatures Monday,
things still remain hot and humid but not as impactful as
Sunday's heat threat. This heat will be dependent on any
existing convective contamination which would limit heating
potential.
As for Tuesday, the threat for thunderstorms will be focused along
N/IA border. As of now the SPC has maintained a marginal risk for
severe thunderstorms in that region given a frontal boundary is
forecast to pass through that area. Confidence remains low for exact
location impacts as there are a few spatial inconsistencies within
forecast guidance. Therefore, maintained lower mention of PoPs
Tuesday.
Cooler and drier air will follow for the rest of the week with
surface high pressure building in.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 558 AM CDT Sun Jul 27 2025
VFR with some MVFR/IFR fog possible this morning and have
maintained TEMPO groups where fog developed. Mostly clear skies will
transition to elevated surface smoke AOA 20kft this afternoon.
Likely TSRA is expected to sweep across sites from west to east late
tonight into the pre-dawn hours of Monday morning. Have adjusted
PROB30 timing accordingly to reflect trends in latest CAMs. Light
southerly winds will increase to between 10-12kts with gusts ranging
between 18-20kts across western sites this afternoon. Winds veer
northerly in the next TAF period.
KMSP...Fog possible this morning but likely should remain in the
river valley and not reach the terminals. Light southerly winds will
increase to near 10kts with a few gusts near 18kts through this
afternoon. Still keeping an eye on pre-dawn storms for early Monday
morning. Have pushed back timing another couple of hours in the
PROB30 grouping to reflect current trends with the latest CAMs.
Winds will begin to veer northerly by mid-morning Monday.
/OUTLOOK FOR KMSP/
WED...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
THU...VFR. Wind E 5-10 kts.
FRI...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from noon today to 9 PM CDT this evening for
Benton-Douglas-Freeborn-Goodhue-Kanabec-Mille Lacs-
Morrison-Stearns-Steele-Todd.
Extreme Heat Warning from noon today to 9 PM CDT this evening
for Anoka-Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-
Faribault-Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le
Sueur-Martin-McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-
Renville-Rice-Scott-Sherburne-Sibley-Stevens-Swift-Waseca-
Washington-Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory from noon today to 9 PM CDT this evening for
Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-
St. Croix.
&&
DISCUSSION...Dunleavy
AVIATION...DunleavyHazardous weather outlook, Jul 27, 3:14 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 314 AM CDT Sun Jul 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 314 AM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and very humid conditions arrive today. Extreme Heat Warnings or Heat Advisories are in effect through early this evening. Showers and thunderstorms are likely tonight, especially along and north of I-94. Damaging winds are the main threat, but some large hail and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are likely Monday night and Tuesday. Heavy rainfall and some severe weather is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter may be needed tonight and Monday night.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:16 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 44 min |
| Jul 27, 12:36 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 39 min |
| Jul 27, 12:48 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 47 min |
| Jul 27, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 47 min |
| Jul 27, 2:08 PM CDT | Special Weather Statement | MPX | Renville | 52 min |
| Jul 27, 2:58 PM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more | 24 hr |
| Jul 27, 4:19 PM CDT | Special Weather Statement | MPX | Stevens | 41 min |
| Jul 27, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 54 min |
| Jul 27, 4:55 PM CDT | Flash Flood Warning | MPX | Pope, Stevens | 65 min |
| Jul 27, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Stearns, Swift | 45 min |
| Jul 27, 5:41 PM CDT | Special Weather Statement | MPX | Pope, Swift | 49 min |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville, Stearns | 45 min |
| Jul 27, 5:58 PM CDT | Flash Flood Warning | MPX | Stevens | 4 hr |
| Jul 27, 5:58 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 32 min |
| Jul 27, 6:07 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 38 min |
| Jul 27, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 49 min |
| Jul 27, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 37 min |
| Jul 27, 6:46 PM CDT | Tornado Warning | MPX | Hennepin, Sherburne, Wright | 29 min |
| Jul 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 39 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.